Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Charleston, WV

February 22, 2003Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Feb 22, 2003, 7:09 PM EST for Mingo County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2003, 7:09 PM EST (00:09 UTC)
Expired
Feb 22, 2003, 7:35 PM EST
In force
26 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 4:35 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
420 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 230009
SVRRLX
WVC059-230045-
/NEW.KRLX.SV.W.ETN#.230008-230035/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 735 PM EST...

* AT 703 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES SOUTH OF RED JACKET...MOVING NORTHEAST AT 50
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...HINCH AND PIE.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

--CALL TO ACTION--SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:58 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 22, 3:58 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EST SAT FEB 22 2003

********************************************************************
255 PM EST SAT FEB 22 2003

TONIGHT THROUGH SUNDAY NIGHT...
CONTINUE TO MONITOR THUNDERSTORMS ACROSS THE WESTERN FRINGE OF THE
CWA.  NEXT LINE TO AFFECT THE REGION WAS IN CENTRAL KENTUCKY AT 230
PM.  IN DRY SLOT THIS AFTERNOON TEMPERATURES HAVE BEEN ABLE TO
SOAR...TO TEMPERATURES THAT WE HAVENT SEEN SINCE DECEMBER 19TH
2002.  AT LEAST THAT IS THE CASE IN HUNTINGTON THIS AFTERNOON...WITH
A 2 PM READING OF 64 DEGREES.  CONTINUED WITH COOLER NUMBERS...MORE
TOWARDS MAV GUIDANCE.  HAVE PRECIP ENDING ACROSS THE AREA MAINLY
SUNDAY AFTERNOON...OUT AHEAD OF NEXT SYSTEM COMING IN FOR MONDAY.
WINDS WILL BE ON THE INCREASE...HAVE PUT OUT A WIND ADVISORY FOR THE
MTS AND NORTHERN PORTIONS OF THE CWA.

MONDAY THROUGH NEXT SATURDAY...
FAST MOVING SYSTEM STILL EXPECTED TO TRAVERSE CWA EARLY MONDAY WITH
UPSLOPE PRECIP CONTINUING INTO MONDAY EVENING IN MTNS.  LITTLE IN
WAY OF QPF FOR THIS EVENT AND PRECIP COULD FALL AS RAIN OR SNOW AS
TEMPS START OUT COLD ENOUGH THEN WARM AS SFC LOW PASSES.  SMALL
BREAK IN PRECIP ON TUESDAY BUT DEEP MOISTURE RETURNS BY TUES NIGHT
AS WAA SETS UP AHEAD OF NEXT SYSTEM BY WEDNESDAY.  COLD AIR IN PLACE
WILL KEEP TEMPS DOWN ON TUES AND WILL ALLOW PRECIP TO BEGIN AS SNOW
ON WEDNESDAY BEFORE WARMER AIR PUSHES IN.  ALL MODELS SHOW DECENT
WARM AIR AHEAD OF SFC LOW AND PRECIP SHOULD FALL AS RAIN FROM WED
NIGHT THROUGH EARLY FRIDAY.  HAVE BUMPED UP POPS TO 50 FOR
THURS/THURS NIGHT AS SFC LOW APPROACHES.

SYSTEM PUSHES EAST ON FRIDAY AS COLD AIR RUSHES IN CAUSING PRECIP TO
BE MIX OF SNOW OR RAIN AND HAVE PLAYED THIS IN GRIDS FOR FRIDAY
NIGHT INTO SATURDAY.  THERE REMAINS ENOUGH UNCERTAINTY WITH THIS
SYSTEM THOUGH THAT THINGS COULD CHANGE AND COULD SEE A STORM SIMILAR
TO LAST WEEKS BIG ICE/SNOW EVENT.  WILL HAVE TO WAIT AND SEE HOW
THINGS PAN OUT.

.RLX...
WV...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

WIND ADVISORY THOUGH SUNDAY AFTERNOON FOR
WVZ009>011-017>020-028>040-046-047.

VA...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES VAZ003>004.

WIND ADVISORY THROUGH SUNDAY AFTERNOON FOR VAZ003-004.

KY...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES
KYZ101>103...KYZ105.

OH...FLOOD WATCH CONTINUES THROUGH 2 AM FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/ KF/HC

********************************************************************
945 AM EST SAT FEB 22 2003
MORNING UPDATE...
JUST SMALL TWEAKS TO THE FORECAST THIS MORNING.  TEMPERATURES LOOK
PRETTY GOOD.  MIGHT TO MODERATE RAIN REMAINS ACROSS THE EASTERN
MOUNTAINS OF WEST VIRGINIA AND WESTERN VIRGINIA.  CONTINUE TO
MONITOR RIVERS/SMALL STREAMS.  OVERNIGHT RAIN HAS AVERAGED OUT TO
AROUND AN INCH ACROSS THE EAST.  LESSER AMOUNTS AROUND HALF AN INCH
FELL ACROSS THE REMAINDER OF THE REGION...WITH ONLY A QUARTER OF AN
INCH IN SOUTHEASTERN OHIO.  RETURNING SLUG OF PRECIP WILL COME INTO
PLAY THIS AFTERNOON AS LARGE BATCH OF RAIN/THUNDERSTORMS PUSHES
NORTHWARD FROM EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE.

.END/ KF
********************************************************************
345 AM EST SAT FEB 22 2003

TODAY THRU MONDAY -

WILL ALLOW FLOOD WATCH TO CONTINUE.  RIVER FLOOD WARNINGS WILL ALSO
BE ALLOWED TO CONTINUE...BUT WILL NEED TO BE EVALUATED LATER WHEN WE
SEE THE ACTUAL RAINFALL TOTALS.  DENSE FOG ADVISORY WILL BE ALLOWED
TO EXPIRE AT 7 AM AND WILL NOT MENTION IN NEW ZFP...AS RAINS SHOULD
MIX AIR SUFFICIENTLY TO BREAK UP THE FOG A BIT.

LIGHT TO MODERATE RAINS MOVING NORTHEASTWARD AHEAD OF APPROACHING
LOW...WITH SOME POCKETS OF HEAVIER RAIN.  THINK HEAVIEST RAINS WILL
BE DONE BY NOON WITH LOSS OF SYNOPTIC LIFT...SO WILL MENTION HEAVY
RAIN THROUGH THAT TIME.  DRY SLOT LOOKS TO WORK OVER CWA THIS
AFTERNOON...WILL REDUCE POPS TO CHANCE FOR THAT TIME AND ALSO
MENTION SOME BREAKS IN THE CLOUDS.  THUNDER ALSO POSSIBLE THROUGH
THE EVENING.  THINK CONVECTION WILL REMAIN ELEVATED...KEEPING
40-50KT H850 WINDS OFF OF THE GROUND. TEMPWISE...WENT CLOSER TO
MAV.  EVEN IF 15C H850 TEMPS MANAGE TO MAKE IT TO THE GROUND...THIS
MEANS 60 DEGREES AT BEST...AND NOT THE 65 FORECAST BY THE MET.

FRONT WILL BLOW THROUGH TONIGHT WITH SOME HEALTHY WIND GUSTS.  MAY
NEED WIND ADVISORY AT LEAST IN THE MOUNTAINS FOR THIS BUT WILL ALLOW
DAY SHIFT TO EVALUATE.  EXPECT ALL TO AT LEAST MIX WITH SNOW BY
SUNRISE...ALTHOUGH WARM AND WET GROUND WILL LIMIT ACCUMULATION. WILL
NEED LIKELY POPS OVERNIGHT.  MOS BLEND ON TEMPS.

DECENT BACKLASH MOISTURE BEHIND DEPARTING LOW TOMORROW...WITH WINDS
SLOWLY DIMINISHING.  CHANCE POPS DIMINISHING THROUGH THE DAY HERE
WITH RAIN/SNOW SHOWER MIX.  THE NORTHERN MOUNTAINS COULD GET AN INCH
OR TWO OF SNOW...OTHERWISE STILL NOT EXPECTING MUCH.  WENT CLOSER TO
COOLER MAV ON TEMPS.

BRIEF BREAK SUNDAY EVENING BEFORE NEXT SYSTEM RUSHES IN...STILL
LOOKS LIKE LOW QPF EVENT.  IN A CHANGE FROM PREVIOUS...WILL ALLOW
RAIN TO MIX IN AS AVN/ETA AGREE ON PUSHING UP A WARM BUBBLE OF +2C
H850 AIR INTO SOUTHERN CWA.  PRECIP PULLS OUT MONDAY EVENING.

TUESDAY THRU FRIDAY -

DEEP MOISTURE STILL SHOWN ON GFS WELL AHEAD OF UPPER TROF AND SURFACE
LOW PRESSURE FOR 12Z WED.  SEEMS A BIT AGGRESSIVE.  LEFT LOW CHANCE
POPS FOR WED.  INCREASED MAX TEMPERATURES AND 12 HOUR POP A BIT FOR
THURSDAY. SOLUTION FAVORING RAIN...BUT NO REASON TO TAKE OUT EITHER
OR AT THIS TIME.

CL + KTB
********************************************************************

750 PM EST FRI FEB 21 2003

FOR UPDATE...HAVE ADDED A DENSE FOR FOG ADVISORY FOR AREAS FROM HTS
TO CRW NORTHWARD AS ABUNDANT LOW LEVEL MOISTURE AND CALM WINDS HAVE
LEAD TO PERSISTENT VISIBILITIES BELOW A HALF MILE.  MANY ON THESE
AREAS HAVE SNOW ON THE GROUND WHICH IS ONLY SERVING TO EXACERBATE
THE PROBLEM AS WARMER AIR MOVES NORTHWARD AHEAD OF THE DEVELOPING
SYSTEM.  ALSO ADJUSTED THE TEMPERATURES AS THE READING SHOULD
CONTINUE TO CLIMB OVERNIGHT WITH THE WARM ADVECTION.  LOW
TEMPERATURES HAVE PROBABLY ALREADY OCCURRED AT MOST LOCATIONS.

WILL CONTINUE TO WATCH NEXT AREA OF HEAVY RAIN THAT SHOULD MOVE INTO
THE REGION DURING THE EARLY MORNING HOURS.  FLOOD WATCH CONTINUES...

.END/ ESS
********************************************************************
Hazardous weather outlook, Feb 22, 6:15 AM EST, 12 hours 54 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
615 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM WESTERN
MISSISSIPPI INTO OUR REGION BY EVENING.  RAIN WILL CONTINUE
THROUGH THE MORNING HOURS...FALLING HEAVILY AT TIMES.  RAIN WILL
BECOME MORE INTERMITTENT BY AFTERNOON...ALTHOUGH A FEW THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING.  COMBINED WITH ALREADY
SATURATED GROUNDS AND A MELTING SNOWPACK...SOME STREAMS AND CREEKS
COULD OVERFLOW THEIR BANKS TODAY...ESPECIALLY IN AND DOWNSTREAM OF
AREAS WITH THE HEAVY SNOWPACK.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEONARDI

In the hours before

Special weather statement, Feb 22, 6:04 PM EST, 1 hour 5 minutes before
KYZ103-105-OHZ076-085>087-WVZ005>011-013>017-024>026-230045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EST SAT FEB 22 2003

A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE NORTHEASTWARD
ACROSS THE REGION.  THESE THUNDERSTORMS ARE MOVING AT RATES AROUND
35 MILES AN HOUR.  STRONG GUSTY WINDS 40 TO 50 MILES AN HOUR ARE
ASSOCIATED WITH THIS SYSTEM...ALONG WITH SMALL HAIL.  WITH THE
GROUND ALREADY SATURATED...TREE ROOTS HAVE BECOME WEAKENED.  THIS
MEANS THAT IT WILL TAKE LESS WIND THAN NORMAL TO UPROOT TREES.  A
FEW TREES HAVE ALREADY BEEN REPORTED DOWN IN LAWRENCE COUNTY
KENTUCKY AND WAYNE COUNTY IN WEST VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO...THE NATIONAL WEATHER
SERVICE...AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Feb 22, 6:20 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0620 PM EST SAT FEB 22 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    CRUM                      WV   .75 INCH HAIL
02/22/03   WAYNE                          EVENT OCCURRED BETWEEN
                                          0545 PM  AND  0600 PM

0612 PM    EAST LYNN                 WV   .75 INCH HAIL
02/22/03   WAYNE                          EVENT OCCURRED BETWEEN
                                          0557 PM  AND  0612 PM
Local storm report, Feb 22, 6:22 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0622 PM EST SAT FEB 22 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    WINFIELD                  WV   PEA SIZE HAIL
02/22/03   PUTNAM                         EVENT OCCURRED BETWEEN
                                          0605 PM  AND  0620 PM

0623 PM    MILTON                    WV   PEA SIZE HAIL
02/22/03   CABELL                         EVENT OCCURRED BETWEEN
                                          0608 PM  AND  0623 PM
Local storm report, Feb 22, 6:39 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0639 PM EST SAT FEB 22 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    KENNA                     WV   PEA SIZE HAIL
02/22/03   JACKSON                        EVENT OCCURRED BETWEEN
                                          0622 PM  AND  0637 PM

0628 PM    WINFIELD                  WV   .50 INCH HAIL
02/22/03   PUTNAM                         EVENT OCCURRED BETWEEN
                                          0613 PM  AND  0628 PM
Special weather statement, Feb 22, 7:04 PM EST, 5 minutes before
VAZ003-004-WVZ018>020-027>040-046-047-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EST SAT FEB 22 2003

A BAND OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE NORTHEASTWARD
ACROSS THE REGION.  THESE THUNDERSTORMS ARE MOVING AT RATES AROUND
35 MILES AN HOUR.  STRONG GUSTY WINDS 40 TO 50 MILES AN HOUR ARE
ASSOCIATED WITH THIS SYSTEM...ALONG WITH SMALL HAIL.  WITH THE
GROUND ALREADY SATURATED...TREE ROOTS HAVE BECOME WEAKENED.  THIS
MEANS THAT IT WILL TAKE LESS WIND THAN NORMAL TO UPROOT TREES.  A
FEW TREES HAVE ALREADY BEEN REPORTED DOWN FROM THIS LINE OF
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Feb 22, 7:07 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0707 PM EST SAT FEB 22 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    CHARLESTON                WV   PEA SIZE HAIL
02/22/03   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0650 PM  AND  0705 PM

0654 PM    SPURLOCKVILLE             WV   .75 INCH HAIL
02/22/03   LINCOLN                        EVENT OCCURRED BETWEEN
                                          0639 PM  AND  0654 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 7:28 PM ESTSevere Thunderstorm WarningRLXLogan47 min
Feb 22, 7:41 PM ESTTornado WarningRLXLogan34 min
Feb 22, 8:00 PM ESTSevere Thunderstorm WarningRLXBoone, Raleigh30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.